Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 161, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2002, 6:49 PM CDT for McPherson County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2002, 6:49 PM CDT (23:49 UTC)
- Expired
- May 11, 2002, 7:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County McPherson County, KS
The radar
The Wichita radar (KICT), 98 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:55 PM CDT | Hail 1 | Lindsborg, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 439 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 491 m²/s²
- 0-3 km storm-relative helicity
- 679 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 112349 SVRICT KSC113-120045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 649 PM CDT SAT MAY 11 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN CENTRAL KANSAS * UNTIL 745 PM CDT. * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF LINDSBORG...OR ABOUT 22 MILES SOUTH OF SALINA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LINDSBORG AROUND 650 PM CDT... NEAR ROXBURY AROUND 710 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LEAVE AUTOMOBILES AND MOBILE HOMES FOR SAFER SHELTER. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MCPHERSON COUNTY UNTIL 745 PM CDT. LAT...LON 3859 9781 3839 9774 3846 9734 3860 9742 /WOLF NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 5:44 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 11, 5:44 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 544 PM CDT SAT MAY 11 2002 MESOSCALE UPDATE... LTST PROFILES SHOW LLVL WNDS CONTINUING TO VEER E OF I-135. THE STORMS HAVE DECREASED...MOST LKLY IN RESPONSE TO THIS AND SLGTLY COOLER SFC TEMPS. HOWEVER OVER THE LAST 3 HRS...LLVL WND PROFILE HAS SGFNTLY BACK AT HAVILNALD...WITH CORRESPONDING INCRS IN TSTMS TO THE W. BELIEVE AREA ALG S OF GBD-MCP LINE AND WEST OF HWY 14...HAVE GRTST POTNL FOR SVR TSTMS...WITH HIEST CAPES...AND WARMEST SFC TEMPS. IN ADDITION KICT 88D REFLECTIVITY SHOWS ORIENTATION OF HORIZONTAL CONVECTIVE ROLLS BACKING AHD OF STG STMS JUST W OF FCST AREAS. IN ADDITION 12Z ETA SUG INCRG UPR DIFFLUENCE ACRS THE ARE BTWN 00-03Z. .ICT... KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL KS...THE FLINT HILLS...AND SERN KS ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 60 min |
| May 11, 3:55 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 65 min |
| May 11, 3:56 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| May 11, 4:04 PM CDT | Tornado Warning | ICT | Barton | 41 min |
| May 11, 4:24 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 66 min |
| May 11, 4:27 PM CDT | Tornado Warning | ICT | Lincoln | 33 min |
| May 11, 4:29 PM CDT | Tornado Warning | ICT | Ellsworth | 46 min |
| May 11, 4:36 PM CDT | Tornado Warning | ICT | Rice | 39 min |
| May 11, 4:52 PM CDT | Tornado Warning | ICT | Saline | 38 min |
| May 11, 5:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 60 min |
| May 11, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 66 min |
| May 11, 6:47 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.